Alert archive / Alabama / Wind Advisories in 2020
Wind Advisory 15, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at Dec 23, 2020, 2:43 PM CST for 39 counties in Alabama. It took effect at Dec 23, 2020, 6:00 PM CST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2020, 2:43 PM CST (20:43 UTC)
- In effect from
- Dec 23, 2020, 6:00 PM CST
- Expired
- Dec 24, 2020, 6:00 PM CST
- In force
- 24 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2110 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS74 KBMX 232043 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 243 PM CST Wed Dec 23 2020 ALZ011>015-017>050-241200- /O.NEW.KBMX.WI.Y.0015.201224T0000Z-201224T1800Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 243 PM CST Wed Dec 23 2020 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO NOON CST THURSDAY... * WHAT...Winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...All of Central Alabama. * WHEN...From 6 PM this evening to noon CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Any holiday decorations should also be tied down and secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
938 WWUS74 KBMX 241125 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 525 AM CST Thu Dec 24 2020 ALZ011>015-017>050-250000- /O.EXT.KBMX.WI.Y.0015.000000T0000Z-201225T0000Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair- Talladega-Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton- Coosa-Tallapoosa-Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore- Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, Heflin, Carrollton, Tuscaloosa, Birmingham, Hoover, Columbiana, Pelham, Alabaster, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Livingston, Eutaw, Greensboro, Moundville, Marion, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Auburn, Opelika, Phenix City, Troy, and Eufaula 525 AM CST Thu Dec 24 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Winds 15 to 25 mph with gusts up to 35 mph expected. * WHERE...All of Central Alabama. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Any holiday decorations should also be tied down and secured. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at Dec 23, 1:47 PM CST, 56 minutes earlier.
Area forecast discussion, Dec 23, 1:47 PM CST, 56 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 147 PM CST Wed Dec 23 2020 .SHORT TERM... /Updated at 1210 PM CST Wed Dec 23 2020/ Today through Christmas Eve. An active short-term forecast period is in store for Central Alabama as a potent upper low and associated trough dive southeast out of the High Plains and Central Rockies into the Midwest and Southern plains by this evening. Expect the broad trough to move over the area during the day on Thursday. Ahead of the approaching trough, a sharp arctic front will quickly advance southeast from the Central Plains into our northwest counties toward midnight tonight. The front will quickly progress through the area, exiting our southeast counties around mid morning on Thursday. A warm front is expected to move into the area from the southwest and south tonight, aided by an increasing Low Level Jet with speeds from 35-45 kts in the lower levels. A surface low is progged to develop over Southeast Louisiana tonight and quickly progress with the front northeast to move across the far southern counties overnight into Thursday morning. A wind advisory will likely be needed by this evening through much of the day on Thursday. This afternoon and evening. Expect Increasing clouds from west to east this afternoon with a few showers west early afternoon followed by increasing rain chances west, gradually expanding eastward with time over the duration of the afternoon hours. Highs will range from near 60 north to the mid 60s south. Generally southerly winds will increase from 6-12 mph early this afternoon to the 10-20 mph range late this afternoon coinciding with the higher winds moving into the area off the surface. Tonight. Expect rain showers to continue to increase tonight and be maximized along and just ahead of the arctic front as it moves through the area tonight. Mentioned a slight chance of thunder in the vicinity/ahead of the front due to the strong dynamics and quickly falling heights yielding steepening lapse rates. Any storms that develop across our central and northern counties would likely be elevated in nature. Strong winds 20-40 mph will be possible ahead and along the front with the combination of a tightening pressure gradient along with strong winds aloft. There is a limited risk generally across our far southern counties, generally along and U.S. Highway 80 corridor for enough potential surface-based instability for some surface-based convection. There will be a non-zero tornado risk that will be more likely closer to the Gulf of Mexico, but nonetheless, bears monitoring as the expected surface low track from Louisiana into Georgia will help enhance surface convergence and upward vertical motion in lieu of otherwise meager instability values. Maximum temperatures on Thursday will likely be achieved after midnight tonight with temperatures falling through the day for much of the forecast area. Temperatures will remain above freezing through the overnight and early Thursday morning hours across the forecast area. Christmas Eve. Showers with the potential of a few storms will continue to move across the area early Thursday morning with highest PoPs becoming increasingly confined to areas east of Interstate 65 after sunrise. Lingering showers are expected across much of the area through noon through with clouds slow to decrease in coverage from west to east. Any concern for surface-based storms will be confined to areas generally along and south of the Interstate 85 corridor from early to mid morning. Temperatures will remain in the 30s across the far north and northwest through the day while temperatures will fall from the 50s into the 30s through the afternoon and into the early evening hours elsewhere. Winds will shift behind the front from the northwest from generally 15-25 mph at times. This will create wind chill readings ranging from the 20s to the 30s through much of the day on Thursday. It remains a question of remaining available moisture, but there remains potential for some light flurries across the north and northeast counties later Thursday afternoon and into Thursday night. While ground temperatures are cooling, it remains well above freezing so no concerns on blacktop/ground surfaces. The combination of much drier arctic air and breezy/windy conditions through the day will encourage evaporation of water on surfaces. The concern toward sunset and overnight Christmas Eve will be any elevated surfaces (bridges/overpasses) that have residual water on them will rapidly freeze, creating slick hazardous driving conditions. Lows will be frigid with readings in the mid to upper teens northwest to the mid 20s southeast. Lighter northwest winds will produce wind chill readings in the teens to potentially single digits north and northwest early Christmas Morning with readings in the teens elsewhere. 05 .LONG TERM... /Updated at 0147 PM CST Wed Dec 23 2020/ Updates to the long-term forecast this afternoon mainly include a continued downward trend in temperatures Christmas Day and on Saturday morning, as the arctic airmass takes hold over the region. We could definitely see some spots across our northern counties struggle to reach the freezing mark. In addition, wind chills Christmas morning will be frigid to say the least. Strong northwesterly winds will drop wind chills down into the teens, and we could see a few wind chills in the single digits in some isolated locations. All other forecast details remain in tact for a very cold Christmas of 2020 here in Central Alabama. 56/GDG Previous long-term discussion: /Updated at 0335 AM CST Wed Dec 23 2020/ Thursday night through Tuesday. Deep/cold mid and upper-level trough will move overhead Thursday night, with an embedded 520 decameter upper low forming over the Ohio Valley. Chilly 500mb temperatures colder than -30C will move over North Alabama. Strong cold air advection will also be occurring on the back side of low pressure deepening over the Mid-Atlantic and Northeast. Forecast sounding indicate steep low-level lapse rates with some spokes of moisture and lift moving through that would be supportive of stratocumulus development. With this cloud layer collocated with the dendritic growth zone, it won't take much lift to squeeze out some snow flurries, and high res guidance does indicate some reflectivity streamers. Added in a mention of isolated to widely scattered snow flurries to the forecast for Thursday night. Can't completely rule out very localized light accumulations in the northeast if a heavier snow shower develops given the cold temperatures. Low temperatures will be driven more by cold advection rather than radiational cooling, as winds will stay up overnight, but will still fall well into the 20s with some teens across the far north. Wind chills by Christmas morning will be in the teens areawide, with a few upper single digit wind chills in the far north. A partially modified Arctic air mass will be overhead on Christmas day with 850mb temperatures around -10C to -14C and dew points in the single digits and teens. Highs will stay in the 30s across the north and some higher elevation areas won't get out of the low 30s. Cool northwest winds will keep wind chills in the 20s, so it won't be a good day for outdoor activities. A surface ridge axis will move overhead Friday night and with the continued low dew points ideal radiational cooling conditions will be present. Continued to trend low temperatures downward with upper teens to around 20F now indicated. It's possible the typically cooler locations will be colder than that, so will continue to monitor in case some areas end up reaching hard freeze warning criteria (15F in several locations). The deep trough will be exiting off to the northeast by Saturday and the flow will become quasi-zonal with a few moisture starved shortwaves moving through. Temperatures will gradually trend upward through the weekend. A shortwave and associated surface low will move through the Midwest and Great Lakes on Sunday, sending a cold front towards the area Sunday night and Monday. Forcing will be weakening along the front as it approaches since the shortwave will be past the area, and moisture return will also be limited. Models have trended less wet with this system so PoPs have trended downward. Some areas in the east may drop to near freezing Sunday evening, but should warm above freezing with increasing southwest winds ahead of the front prior to any precipitation arriving. Models begin to diverge regarding how far south the front makes it before stalling. Another strong trough will approach the area just after the current forecast period. 32/Davis && .AVIATION... 18Z TAF Discussion. VFR conditions will prevail through this afternoon followed by rapidly deteriorating flying conditions. Expect increasing clouds and lowering CIG's with time from west to east as potent upper level trough over the High Plains and Central Rockies quickly swings east into the region. An associated arctic front will push into the area from the northwest from near Midnight and move through the forecast area through early Thursday morning. CIGs will fall to near or under restrictive criteria through the evening from west to east while rain showers will develop/expand east with time across the area. Low-level winds will become gusty later this afternoon and evening with speeds from 10-20 kts followed by higher gusts closer to 30 kt possible just ahead/along a line of showers with limited TS potential overnight. Northwest winds will be gusty on Thursday, persisting through much of the day with northwest winds 10-20 kts. Gradual increasing cloud bases are expected, especially beyond this cycle with much colder and drier air entering the state. Low-level wind shear will be a concern due to strong winds off the surface due to an increasing low-level jet with wind shear magnitudes 35-45 kts, especially over the northern and eastern terminals late this afternoon through early on Thursday morning. 05 && .FIRE WEATHER... Dry conditions are expected through this morning, with rain chances increasing late this afternoon and evening as a strong cold front moves through the area Thursday. Widespread wetting rains are expected through tomorrow. 20ft southerly winds will increase today, up to 12-15mph, becoming northwesterly as the front moves through the area. Winds remain elevated through Thursday. A colder and drier airmass will spread into the area for Friday and Saturday, with RH values in the low to mid 30s each afternoon. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 42 43 21 35 16 / 100 80 10 0 0 Anniston 44 49 22 37 19 / 100 90 10 0 0 Birmingham 40 42 23 36 19 / 100 70 10 0 0 Tuscaloosa 39 40 23 38 21 / 100 50 10 0 0 Calera 41 42 24 37 20 / 100 80 10 0 0 Auburn 53 56 25 37 21 / 60 90 10 0 0 Montgomery 48 54 25 40 21 / 90 90 0 0 0 Troy 55 60 27 40 21 / 50 90 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Dec 23, 2:42 PM CST, 1 minute before
Hazardous Weather Outlook National Weather Service Birmingham AL 242 PM CST Wed Dec 23 2020 ALZ011>015-017>050-242345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 242 PM CST Wed Dec 23 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A strong storm system will bring gusty winds to the region tonight. Sustained winds of 15 to 25 mph with gusts up to 35 mph are expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds will continue through noon Thursday with the passage of a cold front. Sustained winds of 15 to 25 mph with gusts up to 35 mph are expected. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.